Washington, 2003Heavy Snow in Washington, December 13, 2003
December 13, 2003 · NWS PDT · 1 event in 1 county or zone
1 heavy snow, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Dec 13, 2:40 AM PST, 20 minutes earlier.
Area forecast discussion, Dec 13, 2:40 AM PST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OREGON
240 AM PST SAT DEC 13 2003
.SHORT TERM...TODAY THROUGH MONDAY...A WARM FRONT IS LIFTING NORTH
ACROSS OREGON AND WASHINGTON TODAY...BRINGING RAIN AND HIGH
ELEVATION SNOW TO THE REGION. RAIN IS ALREADY OCCURRING ACROSS
CENTRAL OREGON...AND HAS WORKED ITS WAY INTO THE DALLES AND THE
BASIN. SNOW LEVELS WILL ALSO BE RISING TODAY TO AROUND 6000 FEET
ACROSS THE AREA. ONE CONCERN WILL BE POSSIBLE RIVER RISES WITH
RECENT SNOW MELT IN COMBINATION WITH THIS RAIN...ALTHOUGH RIVERS
ARE EXPECTED TO REMAIN BELOW BANKFULL. ANOTHER MAJOR CONCERN WITH
THIS SYSTEM IS THE POSSIBILITY OF MIXED PRECIPITATION THAT MAY OCCUR
ALONG THE EAST SLOPES OF THE CASCADES AND INTO THE KITTITAS AND
YAKIMA VALLEYS THIS MORNING. COLD AIR IS TRAP IN THESE AREAS...AND
THE WARM AIR OVER RUNNING THE COLD AIR MAY PRODUCE ISOLATED PATCHES
OF FREEZING RAIN ALONG WITH SNOW AND RAIN. WILL ALSO BE DROPPING
THE DENSE FOG ADVISORY THIS MORNING FOR THE YAKIMA VALLEY WITH
MORNING ISSUANCE...AS THE DENSE FOG HAS DISSIPATED.
QUICK ON THE HEALS OF THIS WARM FRONT...THE COLD FRONT WILL BE
MOVING ACROSS THE AREA LATE TONIGHT AND INTO SUNDAY. AN ABUNDANCE
OF MOISTURE WITH THIS SYSTEM IN COMBINATION WITH LOWERING SNOW
LEVELS AND UPSLOPE FLOW INTO THE BLUES MOUNTAINS MAY BE AN AREA OF
CONCERN SUNDAY AND SUNDAY NIGHT...AND I AM THINKING ABOUT ISSUING A
WINTER WEATHER WATCH FOR THIS AREA. OTHERWISE...SNOW LEVELS WILL BE
DROPPING TO BELOW 2000 FEET ACROSS THE AREA BY SUNDAY NIGHT...WITH
ISOLATED SNOW SHOWERS LINGERING ACROSS THE AREA. ON MONDAY...A
RIDGE OF HIGH PRESSURE WILL MOVE OVER THE AREA...GIVING US A BRIEF
SPELL OF DRY WEATHER. PALMER
.LONG TERM...MONDAY NIGHT THROUGH FRIDAY...MEDIUM RANGE MODELS ARE
IN GENERAL AGREEMENT UNTIL WEDNESDAY/THURSDAY. THE GFS IS MORE
PROGRESSIVE WHEREAS THE ECMWF IS BUILDING A DEEPER AND SLOWER
SYSTEM. IN CONSIDERATION OF HOW PROGRESSIVE THE PATTERN HAS BEEN OF
LATE...THE GFS GOT THE NOD AND AS SUCH...HAVE INCREASED THE POPS ON
WEDNESDAY AND THURSDAY. DUE TO THE POSITION OF THE JET AND THE
PROGRESSIVE NATURE OF THESE SYSTEMS...TEMPERATURES WILL REMAIN
SLIGHTLY ABOVE CLIMATOLOGY. AS WITH ALL PROGRESSIVE
PATTERNS...TIMING IS GOING TO BE DIFFICULT...BUT CAN BE SURE THE
WEATHER WILL BE CHANGING SOON AND OFTEN. PRECIPITATION SHOULD
CONTINUE TO FAVOR MOUNTAIN SNOWS AND COLUMBIA BASIN RAINS DURING THE
PERIOD. JACOBSON
&&
.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 49 35 42 / 50 70 60
WALLA WALLA 51 38 44 / 50 70 60
TRI-CITIES 48 34 42 / 50 70 50
YAKIMA 41 33 38 / 50 70 50
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...DENSE FOG ADVISORY UNTIL 4AM FOR THE YAKIMA VALLEY (ZONE 27).
&&
82
Hazardous weather outlook, Dec 12, 5:05 AM PST, 21 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
505 AM PST FRI DEC 12 2003
ORZ041>050-WAZ024>030-131300-
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...
A SYSTEM MOVING THROUGH THE ZONAL FLOW THIS MORNING HAS BROUGHT AREAS
OF RAIN AND SNOW TO THE REGION AS WELL AS ISOLATED POCKETS OF
FREEZING RAIN IN THE COLUMBIA RIVER BASIN AND FOOTHILL OF THE BLUES
MOUNTAINS. THE SNOW ACROSS THE BASIN AND FOOTHILLS WILL BE
TRANSITIONING TO RAIN THIS MORNING. HOWEVER...SNOW WILL LINGER IN THE
YAKIMA AND KITTITAS VALLEYS...WHERE COLD AIR IS TRAPPED ALONG THE
EAST SLOPES OF THE CASCADES AND IN THESE VALLEYS. PATCHY FOG IS ALSO
LINGERING AROUND THE AREA...BUT WILL DISSIPATE AS THE MORNING
PROGRESSES AS WELL. ROADWAYS MAY REMAIN ICY AND SLICK THIS
MORNING...SO TAKE PRECAUTION ALONG ROADWAYS.
.DAYS TWO THROUGH SEVEN...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
AN ACTIVE WEATHER PATTERN WILL CONTINUE OVER THE PACIFIC
NORTHWEST...WITH UNSETTLED WEATHER PRESISTING THROUGH MIDWEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Heavy Snow, E Kittitas
- When
- December 13, 3:00 AM PST to 4:15 PM PST
- Where
- E Kittitas forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.791, -120.709 (the zone’s center; the record gives no point)
A weather spotter in Ellensburg reported 4.5 inches of snow.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Washington, December 13, 20031 death · 1 event
- Damaging Wind in Louisiana, December 13, 2003$35,000 · 50 kt wind · 1 event
- Heavy Snow in Kansas, December 13 to 14, 200319 events
- Winter Storm in Missouri, December 13, 200310 events
- Winter Storm in Illinois, December 13, 200310 events
- Winter Storm in Missouri, December 13, 20039 events
- Winter Storm in Kansas, December 13, 20037 events
- Heavy Snow in Wyoming, December 13 to 15, 20037 events
- Winter Storm in Virginia, December 13 to 14, 20037 events
- Winter Storm in Missouri, December 13, 20036 events
- Winter Weather in Indiana, December 13 to 14, 20036 events
- Winter Weather in Illinois, December 13 to 14, 20036 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331721.